Hail, Wallace
- When
- June 23, 10:50 PM MST to 11:10 PM MST
- Where
- Wallace County, 0.38 mi ESE of Weskan
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.867, -101.964
The hail ranged from quarter to golf ball in size.
During the latter part of the evening a line of elevated storms developed near a cold front. The largest hail reported from these storms was golf ball size near Weskan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the latter part of the evening a line of elevated storms developed near a cold front. The largest hail reported from these storms was golf ball size near Weskan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 10:37 PM MST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1137 PM MDT Sat Jun 23 2018 .UPDATE... Issued at 853 PM MDT Sat Jun 23 2018 Current radar shows storms forming along the approaching cold front to the northwest of Yuma County. Confidence is low regarding the intensity of these storms as they move into the forecast area in the next hour or so due to influences from previous convection. The earlier convection left several boundaries across the forecast area. However this next round of storms will be elevated, so the question is will these storms still be influenced by the earlier convection, and to what degree. The majority of the storm activity was south of Highway 36, so the environment to the north should have been much less altered by the prior convection than to the south. In summary confidence for another round of storms tonight is on the high side. Confidence is low regarding how strong the storms will be. && .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Sat Jun 23 2018 Tonight-Sunday...low confidence forecast through the period. Am thinking an organized line/cluster of storms will develop in the vicinity of the CO/KS border along and south of the interstate late in the afternoon moving east or southeast this evening with another possibility of thunderstorms developing near or along a cold frontal boundary. Couldnt get too detailed unfortunately. Low temperatures near normal. On Sunday gut tells me we will be in a lull for part of the day but I guess we could see some storms along the cold front. Not confident in severe weather as well given in part the NAM model producing afternoon temperatures in the 60s to low 70s. 18z NAM event cooler with low 60s to upper 70s. We cant completely rule out the NAM as there have been two or three other events where it was the outlier (temperature wise) and it actually was pretty close. Currently have highs in the mid 70s to around 80 but that is certainly subject to change. Sunday night-Monday...precipitation chances end from west to east Sunday night with dry conditions expected for most on Monday. Afternoon temperatures warm into the low to mid 80s. Monday night-Tuesday...dry through the period. After morning lows in the mid 50s to mid 60s high temperatures warm into the low to upper 90s. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1132 PM MDT Sat Jun 23 2018 VFR to MVFR conditions forecast for the TAFs. Current storms near KMCK will quickly move through. Behind this weakening line is another round of storms moving in from the west. Foresee these storms increasing in coverage around 9z over the forecast area. However confidence of whether these will actually be near a TAF site are low. Coverage should reach a peak around 12z before shifting east of the TAF sites. More storm activity may occur Sunday afternoon. Current model consensus is showing MVFR ceiling developing in the morning. Have moderate confidence this will occur. Overall confidence of storm coverage is on the low side for both tonight and Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...99 LONG TERM...BW AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 904 PM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 904 PM MDT Sat Jun 23 2018 /1004 PM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Severe thunderstorm may form again tonight, spreading from west to east. The main threat will be large hail up to ping-pong ball size. The best area for severe storms to develop will be north of Highway 36. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
735 PM CDT SAT JUN 23 2018
KSZ002-NEZ080-240100-
Rawlins KS-Hitchcock NE-
735 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND CENTRAL
HITCHCOCK COUNTIES UNTIL 800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Trenton, moving southeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4016 10076 4009 10076 3995 10085 4018 10122
4031 10115
TIME...MOT...LOC 0035Z 294DEG 12KT 4011 10103Special Weather Statement National Weather Service Goodland KS 642 PM MDT SAT JUN 23 2018 KSZ041-240100- Greeley KS- 642 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 700 PM MDT... At 641 PM MDT, thunderstorm outflow was located along a line extending from near Tribune to 9 miles west of Horace to near Towner. Movement was south at 25 mph. Wind gusts up to 55 mph will be possible. Locations impacted include... Tribune and Horace. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for west central Kansas. LAT...LON 3851 10204 3847 10168 3826 10159 3826 10204 TIME...MOT...LOC 0041Z 353DEG 22KT 3843 10177 3845 10195 3848 10212
Special Weather Statement
National Weather Service Goodland KS
747 PM CDT SAT JUN 23 2018
KSZ028-042-240115-
Wichita KS-Logan KS-
747 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND SOUTHERN
LOGAN COUNTIES UNTIL 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Russell Springs, or 22 miles northwest of Scott
State Lake, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Wichita and southern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3876 10142 3892 10133 3871 10082 3870 10082
3870 10113 3862 10113
TIME...MOT...LOC 0047Z 294DEG 22KT 3882 10130Special Weather Statement
National Weather Service Goodland KS
741 PM MDT SAT JUN 23 2018
KSZ028-029-041-042-240200-
Wichita KS-Gove KS-Greeley KS-Logan KS-
741 PM MDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN LOGAN...
SOUTHERN GREELEY AND SOUTHWESTERN GOVE COUNTIES UNTIL 800 PM MDT/900
PM CDT/...
At 741 PM MDT/841 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Scott State Lake to 10
miles south of Leoti to 12 miles south of Tribune. Movement was
southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Leoti, Marienthal and Lydia.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.
LAT...LON 3840 10202 3846 10153 3887 10111 3870 10070
3870 10113 3826 10113 3826 10193
TIME...MOT...LOC 0141Z 305DEG 31KT 3868 10092 3833 10132 3829 10179
HillPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD SELDEN 39.54N 100.57W
06/23/2018 SHERIDAN KS LAW ENFORCEMENT
FLOODING REPORTED ON THE EAST AND WEST SIDES
OF TOWN ALONG HIGHWAY 83. DEPTH IN THE
MIDDLE OF THE HIGHWAY WAS 6" DEEP, AND 1'
DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA
FLOODED WAS 150' LONG. WATER HAS SINCE
RECEDED AS OF 9 PM CT.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1047 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD SELDEN 39.54N 100.57W
06/23/2018 SHERIDAN KS LAW ENFORCEMENT
FLOODING REPORTED ON THE EAST AND WEST SIDES
OF TOWN ALONG HIGHWAY 83. DEPTH IN THE
MIDDLE OF THE HIGHWAY WAS 6" DEEP, AND 1'
DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA
FLOODED WAS 150' LONG. WATER HAS SINCE
RECEDED AS OF 9 PM CT.
0604 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
06/23/2018 M73 MPH WALLACE KS MESONET
MESONET STATION C6099, 9 SSE SHARON SPRINGS.
0509 PM HAIL 10 S WILD HORSE 38.67N 102.99W
06/23/2018 E1.75 INCH CHEYENNE CO PUBLIC
0500 PM HAIL 7 NNW GRAINFIELD 39.21N 100.54W
06/23/2018 E1.75 INCH SHERIDAN KS PUBLIC
TIME ESTIMATED.
0436 PM HAIL 7 N BEARDSLEY 39.91N 101.23W
06/23/2018 E1.00 INCH RAWLINS KS PUBLIC
0422 PM HAIL 4 S BURLINGTON 39.25N 102.27W
06/23/2018 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
0415 PM HAIL 2 NNE ANGELUS 39.22N 100.68W
06/23/2018 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL FELL FOR ROUGHLY 5
MINUTES. GROUND COVERED.
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.75 INCH KIT CARSON CO PUBLIC
***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
REPORTER SENDING IN PICTURES WITH DIVOTS
THAT EST TO BE GOLF BALL SIZE*** THIS
CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
REPORT RECEIVED OF MEASURED HALF DOLLAR
HAIL. THE REPORTER SAID THEY JUST GOT HOME
ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
THE STORM.
0353 PM HAIL 5 ENE RULETON 39.37N 101.80W
06/23/2018 E0.75 INCH SHERMAN KS TRAINED SPOTTER
DIME SIZE HAIL 4 MILES WEST OF GOODLAND.
0350 PM HAIL ATWOOD 39.81N 101.04W
06/23/2018 E0.88 INCH RAWLINS KS 911 CALL CENTER
DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
MINUTES AROUND 450 PM CDT (350 PM MDT).
0343 PM HAIL 7 NE BURLINGTON 39.37N 102.17W
06/23/2018 E1.25 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA. HAIL COVERING THE
GROUND FROM PEA TO HALF DOLLAR SIZE.
0339 PM HAIL ATWOOD 39.81N 101.04W
06/23/2018 E1.00 INCH RAWLINS KS CO-OP OBSERVER
0334 PM HAIL 6 E MINGO 39.28N 100.85W
06/23/2018 E1.25 INCH THOMAS KS CO-OP OBSERVER
0304 PM HAIL 3 NE MINGO 39.31N 100.92W
06/23/2018 E1.75 INCH THOMAS KS PUBLIC
AT LEAST GOLF BALL SIZE HAIL. HARD TO TELL
LARGEST SIZE BECAUSE SOME OF STONES BREAKING
AS THEY HIT.
0247 PM HAIL VONA 39.30N 102.74W
06/23/2018 E0.75 INCH KIT CARSON CO PUBLIC
0235 PM HAIL 1 NE COLBY 39.40N 101.03W
06/23/2018 M1.00 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
0230 PM HAIL 1 SW LEVANT 39.37N 101.20W
06/23/2018 E1.75 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
0230 PM HAIL COLBY 39.39N 101.05W
06/23/2018 M1.25 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
0226 PM HAIL COLBY 39.39N 101.05W
06/23/2018 M2.00 INCH THOMAS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
0225 PM HAIL COLBY 39.39N 101.05W
06/23/2018 E0.50 INCH THOMAS KS TRAINED SPOTTER
&&The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
5 hail. Local standard time, as filed.
The hail ranged from quarter to golf ball in size.
The hail ranged from pea to quarter in size.
The hail ranged from nickel to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768857, 768861, 768859, 768863, 768862.